Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

How to effectively distinguish Dyskinesia, Dystonia and Akathisia?


  • Please log in to reply
1 reply to this topic

#1 I Care

I Care

    Newbie

  • Members
  • Pip
  • 8 posts

Posted 21 August 2011 - 10:49 PM

Hi,
As I aware that dyskinesia is over dose of Levodopa, but Dystonia and Akathisia is under dose of Levodopa. But how to effective distinguish among these three (Dyskinesia, Dystonia and Akathisia)?

In example of teeth grinding, it can be Dyskinesia or Dystonia. So, what are the guidelines to distinguish 'teeth grinding as dyskinesia' vs 'teeth grinding as dystonia'?

In example of Akathisia vs Dyskinesia - if the patient most of time is pretty quiet, but becomes very restless in moving back and forth between "sleep in bed" and "sit in chair" between 3:30pm to 5:00 pm and sometimes between 3:30am to 6:00am. Does this belong to Akathisia or Dyskinesia? (Note: Sinemet is usually given around 9:00am, 1:00pm, and 6:00pm)

Also, Is "serve toe walking with knee and foot inner twisted, tremor when lifting up the foot and sometimes light to medium pain in one or two toes during resting time" be considered as Dystonia?

Many thanks for reviewing this.

#2 Dr. Okun

Dr. Okun

    Advanced Member

  • Ask the Doctor Moderators
  • PipPipPip
  • 4,569 posts
  • LocationUniversity of Florida

Posted 24 August 2011 - 01:54 PM

These terms can be confusing and actually hard even for an experienced movement neurologist to sort out.

When there is confusion about what it is? We suggest a short video sent to the movement neurologist and documenting how much med was taken and how many minutes prior to the video.

Dystonias are usually muscle co-contractions and usually in the off med state but can occur on med.

Toe walking can occur off/on or just due to disease progression.

Akathesia or motor restlessness can be impacted by many meds and med condition.

In PD even dyskinesia can be tricky---usually happens when at peak dose of meds in the blood--but can occur when coming on or going off med---diphasic.

Great but incredibly complex question.
Michael S. Okun, M.D.
Author of the Amazon Bestseller Parkinson's Treatment: 10 Secrets to a Happier Life
National Medical Director | NPF
UF Center for Movement Disorders & Neurorestoration
Read More about Dr. Okun at: http://movementdisor...hael-s-okun-md/
or Visit Parkinson's Disease treatment and research blogs at:
NPF's What's Hot in Parkinson's disease
or his parkinsonsecrets.com blog for treatment tips




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users